Wisconsin, 2023

Hail and Damaging Winds in Wisconsin, July 14, 2023

July 14, 2023 · NWS ARX · 3 events in 1 county or zone

Scattered strong to severe storms impacted much of the Upper Mississippi River Valley during the evening of July 14th. As storms progressed through western Wisconsin, a general weakening trend resulted in a decreased severe threat into central Wisconsin further into the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Scattered strong to severe storms impacted much of the Upper Mississippi River Valley during the evening of July 14th. As storms progressed through western Wisconsin, a general weakening trend resulted in a decreased severe threat into central Wisconsin further into the evening hours. Only the first storm that persevered into central Wisconsin was able to produce severe weather. Multiple fallen trees were reported near Greenwood and Loyal in the central part of Clark County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 14, 5:00 PM CST, 24 minutes earlier.

Area forecast discussion, Jul 14, 5:00 PM CST, 24 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
600 PM CDT Fri Jul 14 2023

.DISCUSSION...(This evening through Friday)
Issued at 234 PM CDT Fri Jul 14 2023

Key Messages:

 - Wildfire smoke returns to the area.

 - More storm chances into the evening.

 - Periodic rain chances to continue well into next week.

Weekend Smoke and Air Quality:

GOES East Visible satellite imagery shows broad area of thick,
gray particulate matter (i.e., smoke) from southeast Minnesota and
western Wisconsin to smoke sources in western Canada. Upper level
water vapor imagery exhibits an upstream upper level ridge,
subsiding the thick smoke towards the surface. Resultant surface
observations from the Northern Plains into Montana exhibit
reduction in visibilities to 1-5 SM and haze/smoke in weather
sensor. Therefore, Air Quality Advisories have been issued for
Wisconsin and Minnesota from respective state's DNRs where higher
confidence for advection from northwest to southeast through
Saturday. The respective Advisories highlight impacts to sensitive
groups in the "orange" category. Therefore, have continued
mention in weather grids through much of the weekend. While both
high resolution smoke models show reduction in surface PM 2.5
concentrations (~35 ug/m3) early Saturday morning, another
upstream punch above 60 ug/m3 possible through Saturday afternoon.
Something to keep an eye on if concentrations that increased do
make it to the surface.

Storm Chances and Setup For This Afternoon:

Similar mesoscale setup today as yesterday with moist low level
air mass in place with slightly drier air off the deck. Today's
result has been decreased coverage in storms, comparatively, as
the drier air has reduced surface dewpoint temperatures from low
70s to mid to low 60s. The decrease in instability and increase in
inhibition evident in ACARS aircraft soundings at Minneapolis St
Paul Int'l Airport (KMSP) this morning into the early afternoon
with 200-400 J/kg MLCIN and only 25-75 J/kg SBCIN. Similar to
yesterday, minimal, nebulous surface convergence limiting any
forcing mechanism. With any auto convection extremely hampered by
the aforementioned drier air.

Initial showers along the Iowa/Minnesota border advecting from
west to east through the early afternoon initialized near
northwest Iowa in better convergence. As previously mentioned,
limited confidence for isolated to scattered storm potential early
this afternoon. Later this afternoon, better forcing, from a
perturbation evident in water vapor imagery reaching west central
Minnesota this afternoon, expected to advect through southeast
Minnesota into northeast Iowa and western Wisconsin.

Storm Chances Increasing This Evening, Cooler For Saturday:

Timing of forcing, reaching convective temperatures to overcome
aforementioned dry air & low level warm nose inversion, and
stabilizing of mid level lapse rates decrease strength of storms
as they advect in the area. While the plume of higher instability
(2000 J/kg) pushes into central Wisconsin, loss of diurnal heating
decreases instability along frontal forcing, 500-1000 J/kg, as it
reaches our northwestern periphery in southeast Minnesota. Not
expected to access the 0-1km shear of 20 knots, which is the same
as 0-3km shear, given elevated nature of storms. Given the low
level dry air, strong wind gusts most possible hazard, but again,
limited chances for stronger storms. Given low shear, single cells
bunching along the frontal boundary and dissipating strength with
southeasterly advection, initially around near 7pm along our
northwestern periphery of Dodge to Buffalo counties.

Slightly cooler temperatures expected for Saturday as the low
level cold front and upper level trough axis passes over the
forecast area. Other than the increased Haze and Smoke
probabilities, have continued slight storm and rain chances with
minute low to mid level instability and daytime mixing.

Saturday night through Monday...

The upper level currently near Hudsons Bay is forecast to sink
south toward the northern Great Lakes over the weekend with the
14.00Z ECMWF suggesting it could sink a little farther south
across the Upper Midwest. Either way, short wave troughs will
continue to rotate around the upper level low and swing over the
region to provide some forcing for additional shower and storm
development. The most widespread coverage continues to look to be
off the east of the local area with the main baroclinic zone
extending from the Eastern Great Lakes south through the Ohio
River Valley. Without a discernible boundary to help focus
development over the local region, expect any showers and storms
that develop to remain scattered in coverage. The exception to
this may be on Sunday if the farther south solution of the ECMWF
comes to fruition there could be more widespread coverage of
showers and storms. In this overall pattern, the instability looks
to be pretty minimal leading to an overall very low severe
weather threat.

Tuesday into Thursday...

Weak upper level ridging is still expected to be over the Midwest
Tuesday between the departing upper level low over the Great
Lakes and the next incoming system across southern Canada. With
the ridge look fairly flat, this next system will not take long to
bring the rain chances back to the area. Short wave troughs from
this low look to start bringing in some forcing Tuesday night with
the upper level low itself then tracking across the Upper Midwest
Wednesday into Thursday, although in a weakening trend as it
becomes an open wave. Again, not a lot of instability is expected
to be in place with just enough to support general thunder at
times.

Temperatures through next week look to remain seasonable with
highs in the 70s and 80s. No heat waves are suggested with
extremely low probabilities of reaching 90 degrees from the Grand
Ensemble data.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 600 PM CDT Fri Jul 14 2023

CIGS: some BKN mid level cigs associated with shra/ts into early
evening, the mostly sct high clouds with milky skies from Canadian
smoke through Sat.

WX/vsby: scattered shra/ts through about mid evening as convection
sparks from an upper level shortwave in a pool of instability. CAMS
shift this activity southeast of the TAF sites by 03-04z and will
follow suit for now.

WINDS: south/southwest generally under 10 kts tonight...becoming
west/northwest Sat morning and picking up to 10+ kts with gusts
upwards 20.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...04/JAR
AVIATION.....Rieck
Hazardous weather outlook, Jul 14, 4:36 AM CST, 12 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
536 AM CDT Fri Jul 14 2023

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-151445-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
536 AM CDT Fri Jul 14 2023

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will increase this afternoon
and evening. Lightning and heavy downpours of rain will be the
primary hazards. However, an isolated strong storm is possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There will be periodic chances for scattered showers and
thunderstorms from Saturday into early next week. The threat for
severe weather remains uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

EMS

In the hours before

Special weather statement, Jul 14, 3:01 PM CST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service La Crosse WI
401 PM CDT Fri Jul 14 2023

IAZ019-029-030-WIZ061-142315-
Chickasaw-Fayette-Clayton-Grant-
Including the cities of New Hampton, Oelwein, Elkader,
and Platteville
401 PM CDT Fri Jul 14 2023

...A Few Strong, Possibly Severe Storms For Late Afternoon...

Scattered storms will rumble east across portions of northeast
Iowa and southwest Wisconsin through 6 pm. A few could be strong,
potentially severe with a large hail threat. Locally heavy rain
will occur and winds could gust from 30 to 40 mph.

Seek shelter indoors if a storm nears your location.

Rieck
Special weather statement, Jul 14, 4:47 PM CST, 37 minutes before
Special Weather Statement
National Weather Service La Crosse WI
547 PM CDT Fri Jul 14 2023

WIZ029-142330-
Clark WI-
547 PM CDT Fri Jul 14 2023

...A strong thunderstorm will impact portions of west central Clark
County through 630 PM CDT...

At 546 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Stanley, or 25 miles northwest of Neillsville, moving
southeast at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Greenwood around 615 PM CDT.

Other locations impacted by this storm include Hog Corners, Mead
Lake, Highway 73 And 98, Sterling Avenue And Starks Road, Tioga,
Christie, Seven Sister Mounds, Globe, The Blue Swamp and Rock Dam
Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4483 9054 4457 9056 4472 9092 4493 9092
TIME...MOT...LOC 2246Z 294DEG 29KT 4483 9093

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Rieck

The radar

The La Crosse radar (KARX), 108 km away, was scanning. The volume nearest the first event began at 23:24 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Clark

When
July 14, 5:24 PM CST
Where
Clark County, 1.63 mi WNW of Willard
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
44.740, -90.760

Law enforcement reported multiple fallen trees near Willard.

Hail, Clark

When
July 14, 5:33 PM CST
Where
Clark County, Greenwood
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
44.770, -90.600

Broadcast media reported penny sized hail near Greenwood.

Thunderstorm Wind, Clark

When
July 14, 5:52 PM CST
Where
Clark County, 1.38 mi N of Loyal
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
44.750, -90.500

Public reported several large unidirectionally fallen trees near Loyal.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1128684, 1128685, 1128686.